South Carolina, 2011

Damaging Wind in South Carolina, August 20, 2011

August 20, 2011 · NWS CHS · 1 event in 1 county or zone

High pressure was the dominant feature over the forecast area. A few thunderstorms developed and became strong as they interacted with outflow boundaries and an inland moving seabreeze during peak heating hours over southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High pressure was the dominant feature over the forecast area. A few thunderstorms developed and became strong as they interacted with outflow boundaries and an inland moving seabreeze during peak heating hours over southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 4:30 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 20, 4:30 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT SAT AUG 20 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL OVER THE REGION THROUGH SUNDAY.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY...THEN STALL
AND EVENTUALLY DISSIPATE OVER OR NEAR THE AREA THROUGH THE MIDDLE OF
NEXT WEEK...AS SURFACE HIGH PRESSURE BUILDS FROM THE ATLANTIC
THROUGH THURSDAY. A TROPICAL CYCLONE MAY IMPACT THE SE LATE IN THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UNTIL AFTER SUNSET...THUNDERSTORMS WILL REMAIN MOST COMMON ALONG
COMPLEX MESOSCALE BOUNDARIES ACROSS INLAND SC COUNTIES. BOUNDARY
INTERACTIONS/CELL MERGERS WILL CONTINUE TO SUPPORT A THREAT FOR
ISOLATED/BRIEF PULSE SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS AND LOCALLY EXCESSIVE RAINFALL. WILL CONTINUE TO ASSESS
POTENTIAL FOR OUTFLOW TO PUSH NEW THUNDERSTORMS TOWARD THE SC
COAST...WHERE POPS REMAIN BELOW 15 PERCENT FOR NOW.

TONIGHT...CONVECTION WILL DISSIPATE AS THE AIRMASS STABILIZES AFTER
SUNSET AND THE REMAINDER OF THE OVERNIGHT SHOULD BE QUIET WITH
JUST SOME SCT DEBRIS CLOUDS MOVING THROUGH. ISOLATED SHOWERS AND
STORMS IN THE COUNTIES COULD STILL DEVELOP ALONG PERSISTENT
BOUNDARIES OVER MIDLANDS/FAR INLAND COUNTIES BUT THAT WILL LARGELY
DEPEND ON WHAT KIND OF CONVECTIVE COVERAGE THERE IS OVERNIGHT
UPSTREAM. OVERNIGHT LOWS AGAIN WILL BE IN THE MID 70S ALONG THE
COAST...LOW 70S INLAND.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY...THE MID AND UPPER LEVEL RIDGE CENTERED IN TEXAS WILL ALIGN
ITSELF EAST AND EAST-SE ACROSS THE NORTHERN GULF OF MEXICO...AS ONE
SHORT WAVE LIFTS INTO THE ATLANTIC PRIOR TO DAYBREAK AND A SECOND
AND STRONGER SHORT WAVE NOW IN THE MID MS VALLEY MOVES IN LATE AND
CONTINUES INTO SUNDAY NIGHT. AT THE SAME TIME...THE SUB TROPICAL
ATLANTIC RIDGE AT THE SURFACE IS SHUNTED SE AHEAD OF THE SHORT WAVE
AND A LEE SIDE TROUGH THAT SAGS CLOSER TO THE AREA BY LATE IN THE
DAY. MOISTURE WILL POOL BETWEEN THE SEA BREEZE AND THE INLAND
TROUGH...WITH SOME INDICATIONS THAT PWATS COULD BE APPROACHING 2.25
OR MORE INCHES. THE FIRST HALF OF THE DAY LOOKS TO BE GENERALLY
RAINFREE...BUT WITH CONVECTIVE TEMPS CLOSE TO 90 WE WILL EXPERIENCE
SOME ISOLATED CONVECTION FORMING ALONG THE SEA BREEZE AND ACROSS
SOME DIFFERENTIAL HEATING BOUNDARIES INLAND BY EARLY AFTERNOON.
COVERAGE WILL THEN INCREASE DURING THE MID/LATE AFTERNOON AND
CONTINUE INTO SUNDAY NIGHT AS THE SHORT WAVE ALOFT MOVES THROUGH.
THERE ARE INDICATIONS THAT SOME ORGANIZED CLUSTERS OF CONVECTION
WILL FORM LATE IN THE DAY AND INTO SUNDAY NIGHT AS A JET MAX ALOFT
MOVES NEARBY...AND UPPER DIVERGENCE OCCURS IN RESPONSE TO THIS AND
THE SHORT WAVE. FOR NOW WE/LL SHOW A SOMEWHAT CONSERVATIVE FORECAST
OF SCATTERED POPS LATE SUNDAY INTO SUNDAY NIGHT...BUT WOULD SUSPECT
THAT POPS WILL NEED TO BE BUMPED UP INTO AT LEAST THE LIKELY RANGE
FOR PARTS OF THE AREA IN LATER FORECASTS. THERMODYNAMICS ARE
FAVORABLE FOR AT LEAST SOME STRONG OR EVEN ISOLATED SEVERE
WEATHER...BUT PROBABILITIES AND COVERAGE ARE TOO LOW TO INCLUDE ION
THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. DCAPES OF 800-1000 J/KG
SUGGEST THAT STRONG DOWNBURSTS OF WIND ARE POSSIBLE IN SOME STORMS
LATE SUNDAY/SUNDAY NIGHT. WITH 850 MB TEMPS NEAR 18-19C AND LOW
LEVEL THICKNESS VALUES OF 1430-1440 METERS...PLUS A WEST OR NW FLOW
ABOVE THE BOUNDARY LAYER SUPPORTS MAX TEMPS IN THE LOWER TO MIDDLE
90S.

MONDAY...THE SHORT WAVE FROM SUNDAY NIGHT WILL HAVE EXITED OFF INTO
THE ATLANTIC BY DAYBREAK...WHICH LEAVES US WITH NVA DURING MOST OF
THE DAY UNTIL A WEAK SHORT WAVE MOVES IN LATE. THE SUB TROPICAL
ATLANTIC RIDGE WILL BE SHUNTED FURTHER SE AS A COLD FRONT APPROACHES
FROM THE NW...BUT STRUGGLES TO MAKE IT INTO THE AREA UNTIL MONDAY
NIGHT. THERE ARE DEFINITELY SOME FACTORS THAT POINT TOWARD THE
POSSIBILITY OF SOME SEVERE WEATHER. THERE IS THE NOSE OF AN UPPER
JET THAT POKES IN FROM THE OHIO VALLEY...WHILE HEIGHTS ALOFT SLOWLY7
FALL THROUGH THE DAY. LAPSE RATES ARE BETTER THAN ON SUNDAY WITH
EVEN SOME 0-6 KM BULK SHEAR NEAR 30 KT. WITH DRIER MID LEVEL AIR OUR
DCAPES WILL BE AS HIGH AS 1200-1400 J/KG...SO DAMAGING DOWNBURST
WINDS ARE POSSIBLE IN SOME STORMS. BUT GIVEN THE NVA AND THE MAIN
MOISTURE AXIS THAT LOOKS TO PUSH OFFSHORE...WE ARE HESITANT TO ADD
MENTION TO THE HAZARDOUS WEATHER OUTLOOK. BUT KEEP IN MIND THAT SPC
HAS THE AREA IN 5 PERCENT PROBABILITIES OF SEVERE WEATHER...AND THIS
COULD BE ADJUSTED UPWARDS IN THE EARLY MORNING FORECAST ON SUNDAY.
RAIN PROBABILITIES WILL BE IN THE 40 PERCENT RANGE...HIGHEST OVER
EASTERN AREAS WHERE THE SEA BREEZE WILL LIE. COMPRESSIONAL HEATING
AHEAD OF THE FRONT AND 850 MB TEMPS THAT ARE ABOUT A DEGREE HIGHER
SUPPORTS MAX TEMPS SIMILAR TO OR A DEGREE OR SO HIGHER THAN ON
SUNDAY.

TUESDAY...THE COLD FRONT WILL SETTLE INTO THE AREA...BUT BECOMES
DIFFUSE AS HIGH PRESSURE BUILDS FROM OUT OF THE VIRGNIA/S AND PA.
WHILE THERE IS A DECREASE IN MOISTURE AND THERMODYNAMICS...THERE IS
STILL ENOUGH FORCING FROM THE SEA BREEZE AND LOW LEVEL CONVERGENCE
WITHIN A SHALLOW EAST TO NE FLOW TO ALLOW FOR 20-30 POPS. HIGHEST
CHANCES WILL BE SOUTH OF I-16 IN SE GA WHERE BEST MOISTURE AND LIFT
WILL BE FOUND. WITH AN ONSHORE SYNOPTIC FLOW WE WILL KNOCK ABOUT 1-2
DEGREES ON OUR MAX TEMPS...MAINLY REACHING THE 90-95 DEGREE RANGE
AWAY FROM THE BEACHES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE REMAINS A LOT OF UNCERTAINTY IN THE DETAILS OF THE EXTENDED
FORECAST...AS ALL MODELS INDICATE SOME POTENTIAL INFLUENCE FROM A
TROPICAL CYCLONE BY LATE IN THE WEEK. AS THESE DEVELOPMENTS ARE
QUITE FAR OUT INTO THE FORECAST PERIOD...PREFER TO TAKE A
CONSERVATIVE APPROACH AT THIS TIME. BUT ALL PERSONS IN SE SC AND SE
GA SHOULD CONTINUE TO MONITOR THE PROGRESS OF THE TROPICS THROUGH
THE NATIONAL HURRICANE CENTER. SURFACE HIGH PRESSURE WILL
REBUILD BEHIND THE GRADUALLY DISSIPATING FRONT ACROSS THE SOUTHEAST
STATES AND SETTLES BACK OVER THE ATLANTIC BY THE MIDDLE OF THE WEEK.
WE WILL MAINTAIN CHANCE POPS INTO THE WEEKEND TO HINT AT THIS
UNSETTLED PATTERN...WHILE KEEPING TEMPERATURES WITHIN A FEW DEGREES
OF SEASONAL NORMALS.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
THUNDERSTORMS APPROACHING KSAV HAD DISSIPATED...WHILE INLAND
THUNDERSTORMS COULD PUSH SOUTH ALONG I-26 AND TOWARD KCHS AROUND
00Z. OTHERWISE...VFR THROUGH THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS MAY BRIEFLY REDUCE VSBYS AND/OR CIGS EACH DAY...EXCEPT
FOR MAYBE TUESDAY.

&&

.MARINE...
WINDS WILL GENERALLY BE SOUTH OVERNIGHT...TURNING MORE SOUTHWEST
THROUGH MORNING. BUOY OBSERVATIONS SHOW COMBINED SEAS ARE MAINLY 9
SECOND SWELLS WITH WAVE HEIGHTS OF 2 TO 3 FEET. WITH FORECAST
WINDS IN THE 10 KT RANGE...WILL CONTINUE TO FORECAST SEAS MAINLY 2
TO 3 FEET THROUGH SUNDAY MORNING...PERHAPS AS HIGH AS 4 FT BEYOND
20 NM...WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS.

SUNDAY THROUGH WEDNESDAY...THE COASTAL WATERS WILL LIE ALONG THE
NW EDGE OF THE SUB TROPICAL RIDGE SUNDAY/SUNDAY NIGHT...WITH SOME
MODEST PINCHING OF THE PRESSURE GRADIENT BETWEEN THE RIDGE AND AN
UPSTREAM COLD FRONT. WITH SOME ENHANCEMENT DUE TO SEA BREEZE
CIRCULATIONS SUNDAY AFTERNOON/EVENING AND A 20-25 KT LOW LEVEL JET
SUNDAY NIGHT...WE ARE LOOKING AT SOUTH TO SW WINDS REACHING AS
HIGH AS 15 OR 20 KT. WHILE THERE COULD BE A PERIOD OF SLIGHTLY
HIGHER WINDS ACROSS AMZ350 SUNDAY NIGHT...LATEST THINKING IS THAT
WE/LL REMAIN JUST BELOW ANY SCA CONDITIONS. SEAS DURING THIS TIME
WILL BE THE COMBINATION OF 2-3 FOOT SWELLS AND 2-3 FOOT WIND
WAVES...BUT SIGNIFICANT WAVE HEIGHT WILL GENERALLY HOLD AT 4 FEET
OR LESS.

THE ATLANTIC RIDGE WILL SLOWLY PUSH SE MONDAY AS IT GIVES WAY TO A
COLD FRONT MONDAY NIGHT INTO TUESDAY. SOUTH AND SW WINDS AHEAD OF
THE FRONT WILL SHIFT AROUND TO THE EAST AND NE IN WAKE OF THE
FRONTAL PASSAGE...BUT SPEEDS WILL BE LIMITED TO 15 KT OR LESS. SEAS
WILL REACH NO HIGHER THAN 3 OR 4 FEET.

MARINERS ARE ADVISED THAT SHOULD SOME ORGANIZED CONVECTION DEVELOP
OVER LAND SUNDAY THROUGH MONDAY...THAT WITH A WESTERLY STEERING FLOW
THERE COULD BE SOME STRONG TO SEVERE STORMS THAT IMPACT THE MARINE
AREA. DAMAGING WINDS AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE.

THE COLD FRONT WILL DISSIPATE DURING MID WEEK AS THE ATLANTIC RIDGE
BUILDS BACK INTO THE LOCAL WATERS. THIS KEEPS AN ONSHORE FLOW GOING
AT LESS THAN 15 KT DURING THIS TIME...WITH SEAS 3 FT OR LESS ON
WEDNESDAY...PERHAPS BUILDING A FOOT OR SO ON THURSDAY.

FOR LATE IN THE WEEK OUR ATTENTION SHIFTS TO A POSSIBLE TROPICAL
CYCLONE THAT COULD BE SOMEWHERE TO THE SOUTH OR SW OF THE AREA.
PLEASE REFER TO THE LATEST INFORMATION FROM THE NATIONAL HURRICANE
CENTER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 20, 2:38 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
338 AM EDT SAT AUG 20 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
338 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 3:30 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SAT AUG 20 2011

SCZ047-202100-
INLAND JASPER-
430 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY THROUGH
500 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF TARBORO...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GILLISONVILLE...GRAHAMVILLE...PINELAND...RIDGELAND...SWITZERLAND...
TARBORO AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3271 8106 3244 8091 3238 8117 3241 8119
      3244 8120 3247 8119 3247 8120 3249 8123
      3254 8124
TIME...MOT...LOC 2031Z 243DEG 25KT 3249 8123

33
Local storm report, Aug 20, 3:38 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 ESE SPRINGFIELD       32.35N  81.34W
08/20/2011                   EFFINGHAM          GA   LAW ENFORCEMENT

            LARGE TREE LIMBS WERE BLOWN DOWN AND WERE BLOCKING
            ROUTE 119 NEAR EFFINGHAM COUNTY HIGH SCHOOL.

&&

EVENT NUMBER CHS1100877

04
Special weather statement, Aug 20, 3:40 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT SAT AUG 20 2011

SCZ043-044-202130-
DORCHESTER-INLAND COLLETON-
440 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 530 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SMOAKS...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CANADYS...COLLETON...HARLEYVILLE...INDIAN FIELD...PADGETTS...
REEVESVILLE...RUFFIN...SAINT GEORGE...SMOAKS AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3329 8048 3326 8044 3297 8039 3299 8097
      3309 8093 3307 8090 3309 8089 3313 8090
      3314 8089 3334 8050
TIME...MOT...LOC 2040Z 276DEG 9KT 3316 8079

33
Special weather statement, Aug 20, 3:59 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT SAT AUG 20 2011

SCZ042-047-051-202130-
COASTAL JASPER-HAMPTON-INLAND JASPER-
459 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES THROUGH 530 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM FURMAN TO
TILLMAN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...COOSAWHATCHIE...CUMMINGS...FURMAN...
GILLISONVILLE...GRAHAMVILLE...GRAYS...OLD HOUSE...PINELAND...
RIDGELAND...ROBERTVILLE...SCOTIA...SWITZERLAND...TARBORO AND
TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3288 8099 3247 8085 3236 8114 3270 8126
TIME...MOT...LOC 2059Z 239DEG 19KT 3268 8117 3247 8109

33
Special weather statement, Aug 20, 4:05 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
505 PM EDT SAT AUG 20 2011

SCZ044-045-202130-
DORCHESTER-INLAND BERKELEY-
505 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF EBENEZER TO NEW HOPE...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DORCHESTER...GIVHANS FERRY STATE PARK...JEDBURG AND RIDGEVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3319 8010 3309 8017 3299 8039 3303 8040
      3304 8039 3305 8041 3321 8043 3327 8045
      3326 8043 3327 8037 3328 8035 3327 8030
      3330 8026
TIME...MOT...LOC 2105Z 002DEG 13KT 3335 8051 3316 8019

33
Special weather statement, Aug 20, 4:49 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT SAT AUG 20 2011

SCZ044-045-202215-
DORCHESTER-INLAND BERKELEY-
549 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 615 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PRINGLETOWN...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JEDBURG...KNIGHTSVILLE...RIDGEVILLE...SANGAREE...SLANDS BRIDGE AND
SUMMERVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3302 8014 3301 8018 3299 8016 3292 8021
      3305 8040 3324 8034 3319 8001
TIME...MOT...LOC 2149Z 292DEG 17KT 3314 8030

33

The radar

The Charleston,SC radar (KCLX), 87 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 20, 5:01 PM EST to 5:02 PM EST
Where
Dorchester County, 2.82 mi NNE of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.140, -80.310

Law enforcement reported a tree down near the intersection of Interstate 26 and Old Gilliard Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343236.